MAUDE Adverse Event Report: BECTON, DICKINSON & CO. (SPARKS) BD BBL¿ COLUMBIA CNA AGAR WITH 5% SHEEP BLOOD; CULTURE MEDIA, SELECTIVE AND NON-DIFFERENTIAL

BECTON, DICKINSON & CO. (SPARKS) BD BBL¿ COLUMBIA CNA AGAR WITH 5% SHEEP BLOOD; CULTURE MEDIA, SELECTIVE AND NON-DIFFERENTIAL
Catalog Number 221353
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/22/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
B3.Date of event is unknown.The date received by manufacturer has been used for this field.A device evaluation is anticipated but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.
 
Event or Problem Description
It was reported before and during use of bd bbl¿ columbia cna agar with 5% sheep blood, white fungal contamination was observed.Uninoculated plates, plates used for non patient testing, and an unknown number of plates used with an unspecified number of patient samples were involved.No confirmatory testing was performed and the fungal contaminate was not identified.There were no health impact or consequences reported.
 
Additional Manufacturer Narrative
Investigation summary: during manufacturing of material 221353, media is formulated and sent through a high temperature short time sterilizer to remove bioburden.The petri dishes are subjected to uv radiation to decrease bioburden.The petri dishes are filled in a positive pressure hepa filtered environment.The filled plates are cooled and immediately wrapped into sleeves to decrease the introduction of microbes.Sleeves are then packaged into cartons and then transferred to a refrigerated truck (2 to 8 degrees c) for shipment to the distributor.Bd distributors are provided with the storage guidelines for the shipping and handling of bd media of 2 to 8 degrees c in a dark place.The batch history record review for batch 5107162 was satisfactory and no quality notifications were generated during manufacturing and inspection.A review of quality notifications and complaint data for the manufacturing plant, which includes material 221353, revealed no batches or materials exhibiting contamination trends during calendar year 2025.Batch 5107162 was manufactured in april of 2025, and no contamination-related complaint trends have been reported.The release testing that is performed on this product does include bioburden testing.A sample of plates are incubated at 25 degrees c and at 35 degrees c for approximately 72 hours.All bioburden testing performed on this batch was satisfactory per bd internal procedures.Affected product does not have any sterility claims; the product is tested for bioburden prior to release to ensure that it conforms to product specifications.However, this does not ensure that the end-user will not receive a contaminated plate.The complaint history was reviewed, and no other complaints have been taken on batch 5107162 for this defect.There were no retention samples available for investigation of this complaint.A total of three photos were submitted by the customer to support their complaint.The observations from each photo are as follows: one photo shows a single sleeve from batch 5107162 (the sleeve label is visible).The sleeve is torn open and moisture can be seen forming on the inside.One photo shows a single plate from batch 5107162 (plate print is visible) face down, contamination can be seen.One photo shows a single sleeve from batch 5107162 (the sleeve label is visible).No returns were provided for this investigation.This complaint can be confirmed based on the photos provided.As part of the investigation manufacturing records¿including equipment logs, cleaning documentation, and environmental monitoring¿related to the production of batch 5107162 was reviewed.No definitive root cause was identified for the contamination observed in this batch.While the root cause remains undetermined, the contamination event was confirmed to be isolated to products shipped to baylor scott & white research institute.Based on the current findings no corrective actions are identified at this time.Bd will continue to monitor and trend contamination-related complaints to ensure ongoing product quality.
 
Event or Problem Description

Brand Name
BD BBL¿ COLUMBIA CNA AGAR WITH 5% SHEEP BLOOD
Common Device Name
CULTURE MEDIA, SELECTIVE AND NON-DIFFERENTIAL
Manufacturer (Section D)
BECTON, DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer (Section G)
BECTON, DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer Contact
matt j. connor
7 loveton circle
sparks, MD 21152
4103164000
MDR Report Key22844025
Report Number1119779-2025-03715
Device Sequence Number4823183
Product Code JSJ
UDI-Device Identifier10382902213533
UDI-Public(01)10382902213533(17)250721(10)5107162
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
NA
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 11/14/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date07/21/2025
Device Catalogue Number221353
Device Lot Number5107162
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/22/2025
Supplement Date Received by Manufacturer11/14/2025
Initial Report FDA Received Date08/19/2025
Supplement Report FDA Received Date11/25/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured04/17/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown